Hail, Sutton
- When
- June 5, 3:20 PM CST
- Where
- Sutton County, 6.33 mi N of Sonora
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.660, -100.650
Public reported golf ball size hail.
A few thunderstorms, including a supercell thunderstorm, produced large hail in Sutton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A few thunderstorms, including a supercell thunderstorm, produced large hail in Sutton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 5, 1:51 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 251 PM CDT Wed Jun 5 2024 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 210 PM CDT Wed Jun 5 2024 The outflow boundary from this morning's convection over in the Metroplex and eastern Texas has largely moved through our CWA with winds out of the east/northeast bringing low level moisture back into the area. With this outflow boundary making a bit more progress south and west than earlier forecasts, the latest hi-resolution guidance is hinting at convective development just south of our area in and around Val Verde/Edwards counties but some of this may sneak north into our area, generally staying south of the I-10 corridor. With abundant heating this afternoon and low level moisture starting to slowly work back west, CAPE values will be significant. However, with generally weak flow through the vertical profile, effective shear will be limited. These storms will struggle to maintain their organization, lowering the potential magnitude of any severe weather. As such, the overall severe threat is low but non-zero with the edge of the Day 1 Marginal Risk for Severe Weather clipping our far southern counties. Large hail will be possible given steep mid- level lapse rates as well as damaging winds. As instability wanes into the evening hours, any chances for storms will likely come to an end by around 02-03Z. Temperatures overnight will be mild in the upper 60s to low 70s, with most places likely falling within a few degrees of their dew point. This may cause some reductions in visibility due to haze/fog tomorrow morning but confidence was still a bit too low in occurrence to put mentions of it in the forecast. Trends will need to be monitored tonight. With upper level ridging deepening over West Texas tomorrow, the forecast looks to remain dry with plenty of sunshine. Temperatures will range from the upper 90s in our eastern counties where more abundant moisture will continue to reside to around 105 across the Western Concho Valley where the 850 mb thermal ridge will begin to build back in. && .LONG TERM... (Thursday night through next Wednesday) Issued at 249 PM CDT Wed Jun 5 2024 ...Hot and Dry through Saturday, then Becoming Unsettled Next Week... Strong upper level high pressure will settle over Texas Friday into Saturday. This will result in hot and dry weather both days, with afternoon highs in the upper 90s and low 100s and overnight lows in the 70s. As we head into next week, models continue to show the ridge weakening and eventually shifting westward across Mexico and into the southwest states by mid to late week. Still looks like a surface cold front will push southward Sunday night into Monday. Rain chances will increase ,with a chance for showers and thunderstorms Sunday night into Monday. Temperatures will also be considerably cooler through mid week, with highs in the upper 80s to low 90s, and overnight lows in the 60s. Northwest flow aloft will prevail across the area Tuesday into Wednesday, which may result in some showers and storms affecting mainly the Big Country. Will maintain low POPs across this area for now. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 99 73 100 / 0 0 0 0 San Angelo 73 103 73 103 / 0 10 0 0 Junction 73 102 71 102 / 10 10 0 0 Brownwood 69 98 69 96 / 0 0 0 0 Sweetwater 71 101 74 100 / 0 0 0 0 Ozona 71 100 74 99 / 10 10 0 0 Brady 71 97 70 98 / 10 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...50 LONG TERM....24 AVIATION...50
Hazardous Weather Outlook National Weather Service San Angelo TX 227 PM CDT Wed Jun 5 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-061930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 227 PM CDT Wed Jun 5 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible around the I-10 corridor late this afternoon and evening. A few storms could be strong to severe, with gusty winds and hail as the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
332 PM CDT Wed Jun 5 2024
TXZ077-078-052100-
Schleicher TX-Sutton TX-
332 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCHLEICHER AND
NORTHEASTERN SUTTON COUNTIES THROUGH 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of The Intersection Of Ranch Road 2596 And Ranch Road
864, or 10 miles southwest of Fort Mckavett, moving northwest at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Intersection Of Us-
190 And Ranch Road 2084 and The Intersection Of Ranch Road 2596 And
Ranch Road 864.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3058 10059 3095 10035 3080 10011 3065 10011
3058 10014
TIME...MOT...LOC 2032Z 121DEG 9KT 3073 10025
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
07The San Angelo radar (KSJT), 80 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
Public reported golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196092.